Alert archive / South Dakota / Frost Advisories in 2012
Frost Advisory 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this frost advisory at Sep 17, 2012, 1:51 PM CDT for 21 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Sep 18, 2012, 2:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2012, 1:51 PM CDT (18:51 UTC)
- In effect from
- Sep 18, 2012, 2:00 AM CDT
- Expired
- Sep 18, 2012, 8:49 AM CDT
- In force
- 7 hr
- Issued by
- NWS Aberdeen, SD
All 23 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
062 WWUS73 KABR 171851 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 151 PM CDT MON SEP 17 2012 ...CHILLY CONDITIONS WILL BRING FROST TONIGHT... .A COLD AIRMASS IS SETTING UP ACROSS THE ADVISORY AREA. LATER THIS EVENING...A PERIOD OF MOSTLY CLEAR SKIES AND LIGHT WINDS WILL FOSTER AN ENVIRONMENT WHERE TEMPERATURES COULD QUICKLY TUMBLE INTO THE LOWER 30S. A FEW LOW LYING AREAS COULD EVEN SEE THE MERCURY SLIP INTO THE UPPER 20S TONIGHT. MNZ039-046-SDZ004>011-016>023-034>037-051-180700- /O.NEW.KABR.FR.Y.0005.120918T0700Z-120918T1400Z/ TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...HERREID... EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH... WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE...ONIDA...PIERRE...HIGHMORE... MILLER...FORT THOMPSON 151 PM CDT MON SEP 17 2012 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT TUESDAY. * TEMPERATURE...BY 2 AM CDT TUESDAY TEMPERATURES SHOULD BE FALLING INTO THE LOW TO MID 30S ACROSS MUCH OF THE ADVISORY AREA. AREAS OF FROST SHOULD BEGIN DEVELOPING AS A RESULT. * IMPACTS...UNCOVERED SENSITIVE VEGETATION MAY BE DAMAGED...OR EVEN KILLED IN THESE COLD TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
075 WWUS73 KABR 180619 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 119 AM CDT TUE SEP 18 2012 ...AREAS OF FROST POSSIBLE EARLY THIS MORNING... .TEMPERATURES WILL CONTINUE TO SLOWLY FALL OVER THE NEXT FEW HOURS AS HIGH PRESSURE SETTLES INTO THE REGION. READINGS WILL LIKELY BOTTOM OUT IN THE LOW TO MID 30S. AN AREA OF HIGH CLOUDS SPREADING SOUTH OVER THE AREA WILL ALLOW TEMPERATURES TO STEADY OUT OR EVEN RISE A COUPLE DEGREES BY SUNRISE. AREAS OF FROST ARE POSSIBLE THROUGH THE EARLY MORNING HOURS. MNZ039-046-SDZ004>011-016>023-034>037-051-181400- /O.CON.KABR.FR.Y.0005.120918T0700Z-120918T1400Z/ TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...HERREID... EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH... WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE...ONIDA...PIERRE...HIGHMORE... MILLER...FORT THOMPSON 119 AM CDT TUE SEP 18 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...LOW TO MID 30S THROUGH SUNRISE. * IMPACTS...UNCOVERED SENSITIVE VEGETATION MAY BE DAMAGED...OR EVEN KILLED IN THESE COLD TEMPERATURES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ TMT
388 WWUS73 KABR 181349 NPWABR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 849 AM CDT TUE SEP 18 2012 .TEMPERATURES ARE WARMING ABOVE FREEZING THIS MORNING. FROST IS NO LONGER A THREAT. MNZ039-046-SDZ004>011-016>023-034>037-051-181500- /O.CAN.KABR.FR.Y.0005.000000T0000Z-120918T1400Z/ TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-BUFFALO- INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...HERREID... EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...IPSWICH... WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN... MILBANK...CASTLEWOOD...CLEAR LAKE...ONIDA...PIERRE...HIGHMORE... MILLER...FORT THOMPSON 849 AM CDT TUE SEP 18 2012 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FROST ADVISORY. TEMPERATURES ARE WARMING ABOVE FREEZING THIS MORNING. FROST IS NO LONGER A THREAT. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at Sep 17, 12:51 PM CDT, 1 hour earlier.
Area forecast discussion, Sep 17, 12:51 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1251 PM CDT MON SEP 17 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. NO CHANGES PLANNED FOR TODAY. HIGHS IN THE UPPER 50S TO MID 60S STILL LOOKS GOOD. THE POTENTIAL FOR A FEW INSTABILITY RAIN SHOWERS TODAY STILL EXISTS AS WELL. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY TROUGH WEDNESDAY THE BAND OF PRECIPITATION ACROSS THE SOUTHEAST CWA IS SLOWLY WORKING ITS WAY SOUTH AND EAST. CONTINUED A MENTION OF ISOLATED SHOWERS ACROSS THE FAR SOUTHEAST THROUGH 12Z TO ACCOUNT FOR ANY LINGERING PRECIPITATION. ANOTHER AREA OF LIGHT RAIN SHOWERS...OR VIRGA...HAS DEVELOP ACROSS CORSON AND DEWEY COUNTIES...AND A SMALL POP IS ALSO INCLUDED THROUGH 12Z FOR THIS REGION. FOR LATER THIS MORNING AND EARLY AFTERNOON COLD AIR ADVECTION WILL RESULT IN STEEP LAPSE RATES...AND ISOLATED SHOWERS ARE POSSIBLE THIS AFTERNOON. CONTINUED THE SMALL POPS...MAINLY ACROSS THE CENTRAL AND EASTERN CWA TO ACCOUNT FOR THE ISOLATED POTENTIAL. TEMPERATURES TODAY WILL BE MUCH COOLER. CLOUD COVER WILL BE ABUNDANT THROUGH THE MORNING AND MODEL 850 TEMPERATURES ARE RUNNING IN THE SINGLE DIGITS TODAY...SO NOT EXPECTING TEMPERATURES TO GET OUT OF THE UPPER 50S TO MID 60S. OVERNIGHT LOW TEMPERATURES ARE GOING TO BE A CHALLENGE AND SEVERAL VARYING FACTORS COULD MAKE A HUGE DIFFERENCE IN HOW COLD WE ACTUALLY GET. HIGH PRESSURE WILL DROP OUT OF NORTH DAKOTA WITH THE HIGH PRESSURE CENTER LOCATED OVER EASTERN SOUTH DAKOTA BY 6Z BUT BY 12Z WILL ALREADY BE OFF TO THE SOUTHEAST...NOW CENTERED OVER SOUTHEAST SOUTH DAKOTA. RETURN FLOW WINDS SET UP ON THE BACK SIDE OF THE HIGH PRESSURE...ALLOWING FOR INCREASING SOUTHWEST WINDS ACROSS MUCH OF THE WESTERN CWA OVERNIGHT. SO WITH THIS WARM AIR ADVECTION PATTERN SETTING UP...DO NOT THINK THAT AREAS WEST OF THE MISSOURI RIVER WILL FALL BELOW FREEZING. THE EASTERN HALF OF THE CWA HAS THE GREATEST CHANCE OF EXPERIENCING SUBZERO TEMPERATURES...AS WINDS SHOULD BE VERY LIGHT FOR A MAJORITY OF THE OVERNIGHT HOURS. HOWEVER...CLOUD COVER WILL ALSO COME INTO PLAY. MODELS ARE SUGGESTING HIGH CLOUDS WILL BE PRESENT MUCH OF THE NIGHT AND INTO THE MORNING HOURS. KEPT THE MINIMUM TEMPERATURES AT OR JUST DIPPING BELOW FREEZING...AS WELL AS THE PATCHY FROST MENTION. DUE TO THE LACK OF CONFIDENCE...NEIGHBORING OFFICES AGREED TO HOLD OFF ON ANY HEADLINES AT THIS POINT. WARM AIR ADVECTION CONTINUES INTO TUESDAY AHEAD OF THE NEXT APPROACHING SURFACE TROUGH. THIS WILL ALLOW TEMPERATURES TO REBOUND TO NEAR NORMAL VALUES FROM THE JAMES RIVER VALLEY WEST...AND SLIGHTLY BELOW NORMAL FOR AREAS TO THE EAST. THE SURFACE TROUGH MOVES ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY MORNING...WITH ANY ASSOCIATED PRECIPITATION STAYING WELL NORTH. STRONG GUSTY NORTHWEST WINDS WILL OCCUR BEHIND THE SYSTEM WEDNESDAY AFTERNOON. WE WILL HAVE TO KEEP FIRE WEATHER CONCERNS IN MIND AGAIN WEDNESDAY AS MINIMUM RELATIVE HUMIDITY VALUES WILL BE IN THE LOW 20S ALONG AND WEST OF THE MISSOURI RIVER. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY NORTHWEST FLOW ALOFT WILL PERSIST OVER THE DAKOTAS THROUGH THE EXTENDED. GFS/ECMWF DIFFER SLIGHTLY IN POSITIONS OF SFC FRONT ON THU/THU NIGHT WITH THE GFS KEEPING IT FARTHER NORTH AND EAST. OVERALL NOT MUCH TO AFFECT WITH REGARDS TO SFC WEATHER AS THE REGION REMAINS DRY EITHER WAY. IT MAY PLAY A LITTLE INTO TEMPERATURES...POTENTIALLY INCREASING CLOUD COVER IF THE EC SOLUTION IS CORRECT. HIGH PRESSURE SETTLES IN OVER THE NORTHERN PLAINS BY SATURDAY. LOOK FOR COOLER TEMPS ON FRIDAY AND SATURDAY UNDER THE HIGH. BY SUNDAY SFC RETURN FLOW WILL HELP DRAW UP SOME MORE SEASONABLE AIR WITH TEMPS CLIMBING AGAIN INTO THE 70S. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PREVAILING VFR CONDITIONS ARE EXPECTED FOR ALL TERMINALS THROUGH THE VALID TAF PERIOD. INSTABILITY SHOWERS AND PERHAPS A THUNDERSTORM COULD AFFECT THE TERMINALS OF KABR/KATY BEFORE 20Z. GUSTY NORTHWEST WINDS OF 15 TO 20 KNOTS ARE EXPECTED TO DIMINISH AROUND SUNSET. WINDS ARE EXPECTED TO INCREASE FROM THE WEST-NW DURING THE MORNING HOURS ON TUESDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SERR LONG TERM...WISE AVIATION...SD WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 17, 3:46 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 346 AM CDT MON SEP 17 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 346 AM CDT MON SEP 17 2012 /246 AM MDT MON SEP 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SERR
Nearby
Frost Advisories in South Dakota, 2012Frost Advisories in Minnesota, 2012Every frost advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.